I have tried Copaxone and Rebif, but my neurologist feels that my relapses have not been controlled effectively and has suggested the oral medication Gilenya. I have recently had time off work with a chest infection and have read that due to the nature of this drug, a side effect is an increase in infections and lowering of the heart rate. I would be grateful to hear of anyone who is taking this medication.
I’ve been on it since early November. I was worried about the cardiac side effects due to the history of heart disease in my family. However I had some tests before starting on it and the cardiologist declared me fit enough to tolerate the medication.
You will be monitored in hospital for at least 6 hours after the first dose (and longer if necessary) to make sure that all is well before you are allowed home to continue taking it daily. With me, it was a total non event and I wouldn’t even have noticed my heart rate dropping slightly if I hadn’t been strapped to a heart monitor all day. It’s a chance to catch up on some reading and bed rest if nothing else
I have had a couple of colds since starting on Gilenya but despite being asthmatic and colds always going to my chest, they didn’t turn into anything more serious. Colds always do take me off my feet these days as my legs suffer (try explaining to non MSers that you have a head cold in the legs!). I have had no side effects whatsoever. I never minded self injecting but I absolutely do not miss it!
Hi I haven’t started it yet, but having my first dose at the end of April. I have been worried about the same things,as I’ve just finished a course of antibiotics for a chest infection! But I’m willing to try anything now, my nurse re assured me that frequent monitoring will reduce the chances of any serious issues. Can’t stop yourself from picking up bugs, so just got to hope for the best - that’s my way of dealing anyway! Good luck with your decision
I have been on Gilenya for 14 months and haven’t had a single infection - so far! Was monitored in hospital on the first day and as Tracey said I didn’t even notice that my heart rate had dropped.
It’s much easier than injections and I have had no problems with it.
Thankyou so much for replying to my question, sounds quite reassuring. I too Leora am just getting over a chest infection, I have had two weeks off work and this is my main concern about being more prone to infections. I definitely won’t miss my injections! I still suffer the side effects of Rebif, even after three years. I will talk to my neurologist to discuss my recent MRI and my concerns over Gilenya. Thankyou again. x